Hail, Atchison
- When
- June 11, 4:50 PM CST
- Where
- Atchison County, Effingham
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.517, -95.400
3 hail, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 11, 1:50 PM CST, 3 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 250 PM CDT TUE JUN 11 2002 REMNANTS FROM EARLY MORNING MCS STILL EXITING EASTERN CWA. ANOTHER SMALLER AREA OF STORMS IN WESTERN CWA SEEMS TO HAVE INITIATED OFF OF OUTFLOW BOUNDARIES. DECODING THE SFC MAP THIS AFTN IS A BIT CHALLENGING...WITH COLD FRONT STILL TO THE NORTH AND NUMEROUS CONVECTIVE LEFTOVER BOUNDARIES SITTING AROUND. HAVE DECIDED TO GO WITH AN ETA/AVN COMPROMISE ON FROPA TIMING FOR THIS PKG. FOR THIS EVENING...AIR MASS HAS LITTLE TO NO CAP AND COULD SEE A POP UP THUNDERSTORM ANYTIME. HOWEVER...WE FEEL THAT THE BEST CHCS FOR STORMS WILL BE CLOSER TO MIDNIGHT. EXPECTING TO SEE ANOTHER MCS FORM AHEAD OF THE SFC FRONT...AFFECTING MAINLY NORTHERN ZONES. HOPING THAT THIS ACTIVITY WILL GIVE THE FRONT A GOOD SHOVE TO THE SOUTH. SHOULD SEE IT LAYING NEAR MISSOURI RIVER/I70 AROUND OR SLIGHTLY AFTER 18Z WED. DEPENDING ON HOW MUCH SUNSHINE WE CAN SCROUNGE UP AFTER MORNING TSRA...THIS WILL BE THE FOCUS FOR POSSIBLE SVR IN THE AFTERNOON. A LITTLE UNCERTAIN ABOUT COLD FRONT TIMING...AND HAVE THEREFORE LEFT MORE OF A CHC IN AND MOVE COVERAGE FOR WED EVENING. DECIDED TO LEAVE THURS DRY...ALTHO NOT OUT OF THE QUESTION TO SEE SOME THE TAIL END OF SOME SHOWERS IN SRN CWA. NOT GOING TO ISSUE FFA FOR NOW. LOOKING AT FFG/FFH...MOST LOCATIONS 3-6HR GUID IS 2-3 INCHES. FOR TONIGHT THINGS SHOULD BE FINE...WILL WAIT AND SEE WHAT HAPPENS AND TOSS BACK TO THE MID CREW TO LOOK AT FOR WED. TEMPERATURE-WISE HAVE NOT MADE MANY CHANGES TO THE GOING FCST. BUMPED UP OVERNIGHT LOWS A TOUCH...77 DPT AT MCI@2PM IN THE EXTENDED...HAVE INTRODUCED POPS IN WESTERN ZONES DUE TO NORTHWEST FLOW SCENARIO FOR SUN/MON. OTRW TEMPS RIGHT AROUND CLIMO. LVQ ---------------------------------------- AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 632 AM CDT TUE JUN 11 2002 MADE A QUICK ADJUSTMENT TO THE FORECAST THIS MORNING. I ADDED A CHANCE OF SHOWERS AND THUNDERSTORMS TO TODAYS PERIOD. CONTINUED SHOWERS AND THUNDERSTORM DEVELOPMENT IN NORTHEAST KANSAS INDICATE THAT DIFFLUENT FLOW ALOFT MAY BE ENOUGH TO CONTINUE TO TOUCH OFF STORMS THAT COULD MOVE INTO NORTHERN MISSOURI TODAY. ADDITIONALLY...CURRENT RADAR IMAGES INDICATE A WEAK NORTH/SOUTH SURFACE BOUNDARY NEAR CLINTON THAT COULD PROVIDE ENOUGH FOCUS TO FIRE SOME ISOLATED CONVECTION IN OUR VERY JUICY ATMOSPHERE OF CENTRAL MISSOURI. CUTTER 320 AM... MAIN PROBLEM FOR THE SHORT TERM CONTINUES TO BE PRECIPITATION THROUGH WEDNESDAY NIGHT. OVERNIGHT A STRONG MCS FIRED JUST TO OUR NORTHWEST IN NEBRASKA AND PUSHED NORTHEAST INTO IOWA. OUR INTER MOUNTAIN LOW ALONG THE CANADIAN/U.S. BOARDER CONTINUES TO LIFT EAST NORTHEAST...AS THE EAST COAST RIDGE LOOKS LIKE ITS BEGINNING TO FLATTEN OUT. THE LOW PRESSURE SYSTEMS ASSOCIATED COLD FRONT IS CURRENTLY MOVING VERY SLOWLY AS IT DRAPES FROM MINNESOTA...THROUGH WEST IOWA/EAST NEBRASKA...AND INTO THE WEST HALF OF KANSAS. UPPER LEVEL SUPPORT FROM THE JET MAX...ON THE LEADING SIDE OF THE INTER MOUNTAIN LOW ALONG WITH FRONTAL INSTABILITY...PROVIDED THE EXTRA SUPPORT FOR TONIGHTS MCS/BOW ECHO ACTION TO OUR NORTH. WHILE THE LACK OF UPPER LEVEL SUPPORT KILLED THE THERMODYNAMICALLY DRIVEN THUNDERSTORMS THAT WERE BREWING TO OUR WEST IN CENTRAL KANSAS ALONG THE FRONT EARLIER TODAY. MODEL PREFERENCE FOR THE SHORT TERM IS THE ETA. I FEEL THAT IT HAS A BETTER HANDLE ON THE FRONTAL LOCATION THROUGH WEDNESDAY NIGHT. HOWEVER...ITS PRECIPITATION FIELD APPEARS TO BE WAY OVERDONE FOR TODAY. THE ETA HAS BEEN TO QUICK TO ERODE THE 700 MB CAP AS OF LATE WHICH THEN ALLOWS IT TO INDUCE A LOT OF LIFT THAT JUST IS NOT THERE. SO...I WILL CONTINUE TO LEAVE RAIN CHANCES OUT OF MOST OF THE AREA TODAY AS WE SHOULD CONTINUE TO BE TOO HEAVILY CAPPED TO SEE ANY ACTION FOR MOST OF THE DAY. HOWEVER...AS THE FRONT BEGINS TO PUSH INTO THE NORTHWEST CORNER OF THE STATE TONIGHT I EXPECT THUNDERSTORMS TO BECOME LIKELY FOR THE NORTHERN QUARTER OF STATE TONIGHT. UPPER LEVEL SUPPORT...FOR ANY CONVECTION THAT DOES FIRE OFF IN EAST KANSAS...WILL BE IN PLACE TO HELP PUSH ANY MCS THAT MIGHT FORM THROUGH MISSOURI OVERNIGHT. HEAVY RAIN LOOKS TO BE A REAL POSSIBILITY AS THUNDERSTORMS COULD TRAIN ALONG THE SLOWLY SAGGING FRONT. FLASH FLOOD GUIDANCE FOR NORTH MISSOURI AND EAST KANSAS LOOKS TO BE AT 3 INCHES OR HIGHER FOR SIGNIFICANT FLOODING. I WILL LEAVE IT TO THE DAY SHIFT TO LOOK AT THE POTENTIAL FOR FLOODING. THE ETA MODEL TAKES ITS TIME MOVING THE FRONT THROUGH THE NORTH HALF OF MISSOURI WEDNESDAY. BY MID AFTERNOON THE FRONT LOOKS TO BE PUSHING THROUGH CENTRAL MISSOURI JUST IN TIME FOR THE MAX HEATING. I AM EXPECTING THIS TO PRODUCE STRONG THUNDERSTORMS. THE REST OF THE GOING FORECAST LOOKS TO HAVE A GOOD HANDLE ON THE TAPERING OFF OF PRECIPITATION CHANCES WEDNESDAY NIGHT...AND THE SEASONAL TEMPERATURES IN THE REMAINDER OF THE EXTENDED PACKAGE. CUTTER EAX... KS...NONE MO...NONE
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-121100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 100 PM CDT TUE JUN 11 2002 * HAZARDS EXPECTED - ISOLATED SEVERE THUNDERSTORMS PRODUCING PRIMARILY LARGE HAIL ARE POSSIBLE EARLY THIS EVENING...WITH A THREAT FOR LARGE HAIL AND DAMAGING WINDS DURING THE PRE-DAWN HOURS OF WEDNESDAY MORNING. AREAS THREATENED INCLUDE NORTHWEST MISSOURI AND NORTHEAST KANSAS...MAINLY NORTHWEST OF AN EFFINGHAM KANSAS TO PRINCETON LINE. THIS WOULD INCLUDE THE ST JOSEPH...MARYVILLE...SAVANNAH...AND BETHANY AREAS. THE MAIN THREATS FOR SEVERE WEATHER WILL BE BETWEEN 6 PM AND 10 PM AND THEN AFTER 4 AM. * SPOTTER ACTIVATION - MAY BE NEEDED ACROSS NORTHWEST MISSOURI AND NORTHEAST KANSAS EARLY THIS EVENING AND AGAIN DURING THE PRE-DAWN HOURS OF WEDNESDAY MORNING. DISCUSSION: AN UPPER LEVEL SYSTEM WILL MOVE THROUGH KANSAS LATE TONIGHT AND WILL SLOWLY PUSH A FRONT THROUGH MISSOURI ON WEDNESDAY. STRONG TO SEVERE THUNDERSTORMS MAY MOVE INTO NORTHWEST MISSOURI BY EARLY THIS EVENING. THERE WILL BE ANOTHER THREAT FOR SEVERE WEATHER SEVERAL HOURS BEFORE SUNRISE TOMORROW AS A THUNDERSTORM COMPLEX IS EXPECTED TO FIRST FORM OVER NORTHERN KANSAS THIS EVENING AND THEN MOVE EAST INTO NORTHWEST MISSOURI. THE PRIMARY SEVERE WEATHER THREATS WILL BE LARGE HAIL AND POSSIBLY DAMAGING WINDS. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX OR AT HTTP://WEATHER.GOV. MJ
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
354 PM CDT TUE JUN 11 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0335 PM 4 E CARROLLTON MO 60 MPH TSTM GUST
06/11/02 CARROLL REPORTED BY STORM
SPOTTER.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
433 PM CDT TUE JUN 11 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0400 PM MIAMI MO 60 MPH TSTM GUST
06/11/02 SALINE REPORTED BY STORM
SPOTTER.KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-121100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 512 PM CDT TUE JUN 11 2002 * HAZARDS EXPECTED - ISOLATED SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS AND TORRENTIAL RAINS WILL BE THE MAIN SEVERE WEATHER THREATS TONIGHT. AREAS THREATENED INCLUDE LOCATIONS ALONG AND NORTH OF A PAOLA TO SEDALIA LINE. * SPOTTER ACTIVATION - LIKELY ACROSS NORTHWEST AND WEST CENTRAL MISSOURI AND ADJACENT EASTERN KANSAS. THIS WOULD INCLUDE THE CITIES OF KANSAS CITY...ST JOSEPH...SAVANNAH...OLATHE...MARSHALL...CHILLICOTHE...BOONVILLE... PLATTSBURG...AND ATCHISON KANSAS. DISCUSSION: A BOUNDARY LEFT OVER FROM THUNDERSTORMS EARLIER TODAY LIES NEAR THE MISSOURI RIVER. STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED NEAR THIS BOUNDARY THIS EVENING. DUE TO THE HIGH LEVELS OF MOISTURE IN THE ATMOSPHERE THERE IS AN ADDITIONAL RISK OF VERY HEAVY RAINFALL WITH LOCALIZED AMOUNTS UP TO 3 INCHES POSSIBLE. AN UPPER LEVEL SYSTEM WILL MOVE THROUGH KANSAS LATE TONIGHT AND WILL SLOWLY PUSH A FRONT THROUGH MISSOURI ON WEDNESDAY. ADDITIONAL STRONG TO SEVERE THUNDERSTORMS MAY MOVE INTO FAR NORTHWEST MISSOURI BY EARLY THIS EVENING. THE PRIMARY SEVERE WEATHER THREATS WILL BE DAMAGING WINDS AND POSSIBLY LARGE HAIL. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX OR AT HTTP://WEATHER.GOV. MJ
KSZ025-057-102>105-MOZ001>005-011>016-020>025-028>033-037>040- 043>046-054-120400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 514 PM CDT TUE JUN 11 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 411...IN EFFECT UNTIL 1100 PM CDT TUESDAY EVENING. THIS TORNADO WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: ANDREW...ATCHISON...BUCHANAN...CALDWELL...CARROLL...CASS... CHARITON...CLAY...CLINTON...COOPER...DAVIESS...DE KALB...GENTRY... GRUNDY...HARRISON...HENRY...HOLT...HOWARD...JACKSON...JOHNSON... LAFAYETTE...LINN...LIVINGSTON...MACON...NODAWAY...PETTIS...PLATTE... RANDOLPH...RAY...SALINE...SULLIVAN AND WORTH. IN KANSAS: ATCHISON...DONIPHAN...JOHNSON...LEAVENWORTH...MIAMI AND WYANDOTTE. SOME CITIES IN THIS TORNADO WATCH INCLUDE ATCHISON...BETHANY... BOONVILLE...CHILLICOTHE...CLINTON...HARRISONVILLE...KANSAS CITY... MARSHALL...MARYVILLE...MOBERLY...OLATHE...PAOLA...ROCKPORT... SEDALIA...ST JOSEPH...TRENTON AND WARRENSBURG. REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. HUDSON
The Topeka radar (KTWX), 92 km away, was scanning. The volume nearest the first event began at 22:51 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, June 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5301504, 5301505, 5301506, 5301507.